Ask Dr. Hilda
Question: I am suffering from vaginal atrophy. It is impossible to have intercourse because of the pain. I have tried many water soluable lubricants and nothing helps. I am 51 years old and I had a total hysterectomy in 2001. I was on a low dose of estradiol for 3 years but my family doctor took me off of it because my mother died of breast cancer and he considers me high risk. I have no libido, but I also have a very understanding loving man in my life who I would like to be able to make normal love to. I do use Replens to moisturize it and it helps with the dryness, but not enough for intercourse. It is very painful and it bleeds if I try to force it. Is there anything that can be done to help me with the vaginal atrophy and my low libido now?
Answer: Vaginal dryness is very common after menopause or the removal of your ovaries. In both situations, your estrogen level decreases, and estrogen is needed for vaginal moisture. Many women will find that water-based lubricants are sufficient for pleasurable intercourse. Other women will have pain even with large quantities of the best lube. When that is the case, I recommend vaginal estrogen. Now before you become alarmed, I am aware of your mother's history. These vaginal estrogens are not felt to increase the estrogen levels in your blood sufficiently enough to further increase your breast cancer risks. Vagifem, a vaginal estrogen suppository, can be used once or twice a week to increase the moisture of your vagina and treat any atrophy. Likewise, Estring, a vaginal ring that stays in your vagina for 3 months at a time, can make your vagina moist, lush, and pain-free. Add a silicone based lubricant during sex to further decrease the possibility of discomfort due to friction. And spend lots of time on foreplay to give your body the time it needs to respond. Chances are, once you are no longer having pain, but pleasure, your libido will improve.
If you continue to have painful sex, ask your doctor about vaginal dilators. Dilators may be necessary to slowly increase the size of your vagina. --Dr. Hilda
Have a question for Dr. Hilda? Email it to firstname.lastname@example.org.